Alert archive / Wyoming / Red Flag Warnings in 2016

Red Flag Warning 31, NWS Riverton, WY

September 20, 2016Fremont County, Natrona County, Sweetwater County, Wyoming

NWS Riverton, WY issued this red flag warning at Sep 20, 2016, 1:46 AM MDT for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at Sep 20, 2016, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 20, 2016, 1:46 AM MDT (07:46 UTC)
In effect from
Sep 20, 2016, 12:00 PM MDT
Expired
Sep 20, 2016, 8:00 PM MDT
In force
8 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 7.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2016-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2016-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
2985 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

759 
WWUS85 KRIW 200746
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
146 AM MDT TUE SEP 20 2016

...CRITICAL FIRE WEATHER THIS AFTERNOON FOR PORTIONS OF CENTRAL
WYOMING...

.ON TUESDAY...A VERY DRY AIR MASS...A GUSTY SOUTHWEST BREEZE AND
A HAINES INDEX OF A 6 WILL COMBINE FOR CRITICAL FIRE WEATHER
CONDITIONS IN SOUTHEAST FREMONT INTO MUCH OF NATRONA COUNTY.

WYZ280-289-202215-
/O.UPG.KRIW.FW.A.0025.160920T1800Z-160921T0200Z/
/O.NEW.KRIW.FW.W.0031.160920T1800Z-160921T0200Z/
NATRONA COUNTY/CASPER BLM-
GRANITE/GREEN/FERRIS/RATTLESNAKE MOUNTAINS-
146 AM MDT TUE SEP 20 2016

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR RELATIVE HUMIDITY AND HAINES INDEX FOR FIRE WEATHER
ZONES 280 AND 289...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* WIND...SOUTHWEST WIND 10 TO 15 MPH WITH GUSTS 20 TO 25 MPH.

* HUMIDITY...AS LOW AS 10 PERCENT

* HAINES INDEX...6 OR HIGH POTENTIAL FOR LARGE PLUME DOMINATED 
  FIRE GROWTH.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
2 follow-up statements
898 
WWUS85 KRIW 201857
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
1257 PM MDT TUE SEP 20 2016

...CRITICAL FIRE WEATHER THIS AFTERNOON FOR PORTIONS OF CENTRAL
WYOMING...

.A VERY DRY AIR MASS WITH GUSTY SOUTHWEST WINDS AND A HAINES
INDEX OF A 6 WILL COMBINE FOR CRITICAL FIRE WEATHER CONDITIONS IN
SOUTHEAST FREMONT INTO MUCH OF NATRONA COUNTY UNTIL 8 PM MDT.

WYZ280-289-210200-
/O.CON.KRIW.FW.W.0031.000000T0000Z-160921T0200Z/
NATRONA COUNTY/CASPER BLM-
GRANITE/GREEN/FERRIS/RATTLESNAKE MOUNTAINS-
1257 PM MDT TUE SEP 20 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR RELATIVE HUMIDITY AND HAINES INDEX FOR FIRE WEATHER ZONES
280 AND 289...

* WIND...SOUTHWEST WIND 10 TO 15 MPH WITH GUSTS 20 TO 25 MPH.

* HUMIDITY...AS LOW AS 10 PERCENT

* HAINES INDEX...6 OR HIGH POTENTIAL FOR LARGE PLUME DOMINATED 
  FIRE GROWTH.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
546 
WWUS85 KRIW 210134
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
734 PM MDT TUE SEP 20 2016

WYZ280-289-210245-
/O.EXP.KRIW.FW.W.0031.000000T0000Z-160921T0200Z/
NATRONA COUNTY/CASPER BLM-
GRANITE/GREEN/FERRIS/RATTLESNAKE MOUNTAINS-
734 PM MDT TUE SEP 20 2016

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR LOW
HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 280 AND 289...

WINDS HAVE WEAKENED...AND RELATIVE HUMIDITY HAS INCREASED ABOVE
CRITICAL FIRE WEATHER THRESHOLDS THIS EVENING. THUS...THE RED FLAG
WARNING WILL BE ALLOWED TO EXPIRE AT 8 PM.

$$

21

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Sep 20, 1:45 AM MDT, 1 minute earlier.

Area forecast discussion, Sep 20, 1:45 AM MDT, 1 minute before
Area Forecast Discussion
National Weather Service Riverton WY
145 AM MDT TUE SEP 20 2016

.SHORT TERM...Tuesday through Thursday night

There is a cornucopia of concerns this morning with fire weather,
thunderstorms, rain and even snow through the period. So we have so
little to talk about and so much time. Wait, strike that, reverse
that.

The main concern today will be for fire weather. A ridge of high
pressure will be in place over the area today and bring dry and warm
weather to a vast majority of the area. As far as potential for fire
weather, relative humidity will certainly be low enough. The
criteria that is marginal is wind though. However, there should be
enough for some areas to see critical fire weather so we will
upgrade the Fire Weather Watches to Red Flag Warnings for Natrona
County and the Green and Rattlesnake Ranges. As for the potential of
precipitation, with limited moisture it will be limited to the far
northwest in vicinity of a stationary front and even here chances
look rather small with most areas rain free most of the time. The
GFS is doing it's usual Amazon rain forecast thing over the Big Horn
Mountains so we will keep them dry.

Wednesday looks to be the transition day with a cold front and more
importantly an upper level low that will be moving into the Pacific
Northwest. This will turn flow southwesterly and usher in some
moisture to the area. The models have slowed a bit with the
progression however with the moisture. As a result, we removed most
POPS on Wednesday morning. Even in the afternoon, any convection
looks to be scattered at best and restricted to areas West of the
Divide. Meanwhile, areas East of the Divide will be mainly dry and
still warm, but a bit cooler than on Tuesday. There will be a bit
more cloud cover as well and with more moisture any fire concerns
should be reduced.

Thursday looks to be major Paine in the neck day. No, not the bad
90s movie starring Damon Wayans, but the weather could be influenced
by some moisture moving northward from what is left of Hurricane
Paine that is expected to move into Baja California. Deeper moisture
will begin to spread over the west late Wednesday night and into
Thursday morning. The models are showing some decent QPF as well
from Thursday into Thursday night as the upper level low approaches.
Pinpointing the heaviest precipitation is still difficult however
with the low, they are not called "Upper Level Devils" for nothing.
Cooler air will move in as well. As for the chance of snow, the
origin of the air is Pacific so it is not tremendously cold. The
mountain tops will likely be seeing snow by Thursday night and it
could get down close to pass level by early Friday morning.
Meanwhile, East of the Divide the concern is for thunderstorms. Much
of the area will be overcast with cool temperatures, some areas 20
to 25 degrees cooler than Tuesday. This should limit instability
with numerous showers ongoing. However, both the NAM and GFS are
showing warmer temperatures in far eastern portions of the County
Warning area. There is also a decent amount of directional shear
over the area in the afternoon. If some areas can mix out with some
sunshine, a few thunderstorms could get strong in the afternoon.
Still a lot of uncertainty on this but it needs to be watched.

.LONG TERM...Friday through Tuesday

The approaching area of low pressure crosses over the western
Wyoming border by Friday afternoon, with widespread shower activity
expected west of the divide. Cooler temperatures will accompany this
system, resulting in mountain snowfalls Friday, with some light
snowfall possible over the western basins Friday night.

Models still do not have significant agreement on the movement of
the low as it tracks through Wyoming, with the GFS remaining the
more aggressive solution sending the low into northeastern Wyoming
by Saturday morning. The slower ECMWF shows the core of the low
further south with the model also showing a slight opportunity for
splitting as it moves into eastern Wyoming.

Western Wyoming remains the most favorable to receive shower
activity from this system, though areas east of the divide will see
a decent opportunity by Saturday afternoon as the low progresses
eastward. Regardless, widespread cooler temperatures anticipated in
response to this system.

As the system departs on Saturday/Sunday, building north to
northwest flow will develop over the area, helping to weaken shower
coverage with the potential for widespread dry conditions by Sunday
afternoon. Additionally, this flow will help to bring slightly
warmer temperatures across the area on Sunday.

Dry and warming conditions then anticipated through Tuesday.

&&

.AVIATION.../12Z ISSUANCE/

VFR conditions will occur through tonight. Very isolated showers may
occur over NW WY after 21Z until 06Z. Some wind in the far west and
south this afternoon with some gusts around 20 knots. The wind will
decrease after 01z.&&

.FIRE WEATHER...

...RED FLAG WARNING FOR NATRONA COUNTY AND THE GREEN MOUNTAINS THIS
AFTERNOON...

A combination of low relative humidity, a gusty west to southwest
breeze and a Haines index of 6 will bring critical fire conditions
to portions of Central Wyoming. Elsewhere, elevated fire
conditions are possible with low humidity and breezy conditions in
the afternoon. Isolated showers will remain possible across
portions of northwestern Wyoming. Mixing and smoke dispersal will
range from good to excellent. Fire concerns will ease Wednesday
with higher humidity and showers moving into the west. Much of the
area will have a chance of a wetting rain from later Wednesday
night into Friday.
&&

.RIW Watches/Warnings/Advisories...
Red Flag Warning from noon today to 8 PM MDT this evening for
WYZ280-289.

&&

SHORT TERM...Hattings
LONG TERM...Branham
AVIATION...AR
FIRE WEATHER...Hattings
Hazardous weather outlook, Sep 19, 2:48 PM MDT, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
248 PM MDT MON SEP 19 2016

WYZ001>020-022>030-202100-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
248 PM MDT MON SEP 19 2016

...RED FLAG WARNING FOR SOUTHERN WYOMING THIS AFTERNOON...

...FIRE WEATHER WATCH FOR PORTIONS OF CENTRAL WYOMING TUESDAY
AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER FOR SOUTHERN WYOMING. PLEASE SEE RED FLAG
WARNINGS AND FIRE WEATHER FORECASTS FOR DETAILS.

ISOLATED THUNDERSTORMS IN THE WEST AND NORTH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...ELEVATED TO EXTREME FIRE WEATHER CONDITIONS MAINLY OVER
CENTRAL AND SOUTHERN AREAS.

WEDNESDAY...AFTERNOON THUNDERSTORMS POSSIBLE WEST OF THE DIVIDE.

THURSDAY AND FRIDAY...COLDER TEMPERATURES AND POTENTIALLY
WIDESPREAD SHOWER ACTIVITY ACROSS THE STATE. ISOLATED
THUNDERSTORMS WILL BE POSSIBLE IN THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT HAIL AND WIND GUSTS PAST 45 MPH.
THANK YOU.

Nearby

Red Flag Warnings in Wyoming, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.